When Pebbles Trippet showed me her letter to the AVA (March 27, 2013), I mentioned that Lester Grinspoon, the PC (Pro-Cannabis) Harvard Medical School Professor emeritus of Psychiatry, abjured the use of butane lighters. She emailed Grinspoon, who replied:
“Butane is dangerous and toxic. I have no problem with people who occasionally light a joint with the butane lighter but I am concerned about those who use it repeatedly with a pipe or other device that demands repeated applications of heat. The combustible products of butane which will inevitably appear in the first puffs from either source are toxic, and naïve people using it without a healthy respect for its flammability not infrequently by accident get seriously burned.”
A Little Dab’ll do ya — Unsurprisingly, the Marijuana Policy Project in Washington, DC, does not wish to distribute O’Shaughnessy’s with its front-page piece about possible dangers of inhaling cannabinoid concentrates (dabbing). But the discussion is well underway among the pot-loving masses.
“Butane is a fire and explosion risk because it is highly flammable,” Hergenrather wrote. “Many people have been severely injured using butane to make cannabis oil extracts.” In addition to the possibility of toxic solvents leaving residue on the concentrate being inhaled, he noted, invisible particles can flake off from metals that seem inert.
Another grown-up, Dale Gieringer of California NORML, described incidents of people fainting after dabbing sessions.
Chris Roberts of the SF Weekly wrote a piece about the dabbing phenomenon in which he suggested that “a glut on the market... too many flowers and too much bud” led to the proliferation of concentrates. “Like many other commodities,” Roberts observed in reference to the sacred-to-some herb, “a repacking or repurposing was necessary in order to find market value.”
Also relevant: moldy cannabis can be transformed into a sell-able concentrate by distillation with alcohol or extraction by butane or other organic solvents.
BeyondTHC.com got this note from Jeff M. in Los Angeles: “I bought a gram or so of ‘wax’ at a local dispensary a while back and had a very bad reaction (I felt high and not high at the same time and for days after wasn't able to get high using traditional product). The dispensary later told me they were having ‘problems’ with the wax. I learned that the ‘manufacturer’ (some guy in his garage?) probably reused the butane, causing contamination. I go au natural now and use a vape.
In response to Dale Gieringer’s note about people fainting after dabbing, we asked Jeffrey Hergenrather, MD —whose piece in O’Shaughnessy’s started a discussion the Reform Honchos have tried to suppress— what might cause such a response. Hergenrather replied:
“The short answer is that cannabinoids —both plant-based and endogenous— lower blood pressure, probably by way of their vasodilating effects.
“The greater the dose of plant cannabinoids, the more likely a person will feel lightheaded, even to the point of fainting. When using high-potency dabs, the user is no longer gradually titrating for a comfortable effect but is rapidly saturating cannabinoid receptors to attain the 'rush.’ Vasodilatation resulting in a sudden drop in blood pressure may be induced by the dab before compensatory mechanisms boost the pressure. As a result, people can fall and injure themselves.
“Cofactors in this phenomenon would likely include dehydration, excessive heat, concomitant use of alcohol, and/or various medications. Chronic heavy cannabis users naturally reduce their concentration of cannabinoid receptors, probably making them less likely to experience fainting spells.
“The US Army discovered the incapacitating, blood-pressure lowering effects of synthetic cannabinoids in the 1960's while conducting chemical warfare research at the Army's Edgewood Arsenal in Maryland. Captain James Ketchum MD, one of the principal investigators at Edgewood tells the story in his book Chemical Warfare, Secrets Almost Forgotten. Ketchum was a psychiatrist in the Edgewood team charged with developing chemical weapons to temporarily incapacitate combatants rather than kill them. Drugs such as LSD, atropine derivatives, and cannabinoids were studied in more than 7,000 willing, informed Army volunteers evaluating these chemicals.
“One of the first cannabis derivatives, described as “red oil,” was a synthetic related to THC. This was followed by another synthetic cannabinoid produced by the Arthur D. Little Laboratories. Their synthetic cannabinoid was named EA 2233, another analogue of THC. EA 2233 was a mixture of eight isomers, same chemical formula with different combinations of shapes as mirror images of components. When these isomers were later isolated and purified, two were so potent —intake of these compounds caused such a large decline in blood pressure— that the trial subject was rendered incapacitated for several hours, unable to stand upright and perform duties. When the effects eventually wore off. the subjects showed no signs of harm. The Army abandoned the use of these molecules for unrevealed reasons —probably because they were impractical to deliver as weapons. (The fact that the US signed the 1925 Geneva Protocol banning chemical warfare had not stopped the Army from conducting the research.)”